MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM-ECLIPSE PREAMPLIFIER; STIMULATOR, ELECTRICAL, EVOKED RESPONSE

MEDTRONIC XOMED INC. NIM-ECLIPSE PREAMPLIFIER; STIMULATOR, ELECTRICAL, EVOKED RESPONSE
Model Number 945DAQ916
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Lead(s), Burn(s) From (3161); Radiation Exposure, Unintended (3164)
Date of Event 12/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant devices: - 945eclc: controller 945eclc eclipse, s/n (b)(4), lot 205536466 manufactured: 2011/12/14 udi: (b)(4); 945eex901: extender 945eex901 stimulator, s/n (b)(4), lot 1709260 manufactured: 2011-06-22 udi: (b)(4).Product evaluation: analysis results are not available; evaluation expected but not yet begun.(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported by the cnim (certified neurophysiological intraoperative monitor) that about 20 minutes into and anterior lumbar interbody fusion (alif) the surgeon used the bovie cautery, which created the expected artifact.A minute later the artifact was still present, but when inquiring as to why the bovie was still in use, he was told it was not.¿there was a surge that took out all the equipment.¿ he checked the bovie grounding pad and it felt fine; it was not wet or loose.The surge caused the daq pre-amp to ¿blow¿.They checked all leads, connections, unplugged and re-plugged everything, and everything appeared to be working, except the daq.It was confirmed that the equipment was plugged into a surge protector; also, none of the nim components, cables or cords were touching any of the electrical equipment or the bovie equipment.The cause of this issue is believed to be that the bovie current, 240 volts, went to the bovie grounding pad, however it wasn¿t working correctly.At that point the current used the electrodes (recording needles; non-medtronic product) as the ground; the current used the electrode needles instead of the bovie pad to complete the circuit.Anesthesia saw the surge as well, the monitoring equipment displayed current being carried through patient.Because of this surge of electrical current, the patient sustained 3 burns in total; they were small, like the tip of a pencil eraser.The burns were located at the electrode sites on the left quad on the recording electrode (+ sides), right tibia anterior and right gastrocnemius.Largest, deepest, left quad next to patient¿s bony pad.When removing the electrodes, they discovered that the right anterior tibia electrode burnt off; the patient was sent to x-ray and they were able to see the tip, but decided to leave it in.The fragment was located away from compartment, it will not migrate.Ointment and dressing was applied to the 3 sites, they will be allowed to heal on their own.
 
Additional Manufacturer Narrative
Product evaluation: -- product id: 945daq916, serial (b)(4), lot no: 205498264.Service and repair found that channels 14, 16 and 17 are all faulty on the electrode board on the daq preamplifier; the resistor below the diode at d14 is damaged on the electrode board.Replaced all boards and as a precaution, placed in a run-in test for 8 hours.The device was successfully tested to specifications.The faulty boards from the 945daq916 that were removed by service and repair were sent for further investigation by our engineers.Conclusion: a current surge from the bovie found a path through the electrode (channel 14) to the ground of the daq916 and burned the connector causing a circuit failure to 945daq916 channels 14, 16, 17.This is evident from the fact that the power rails of the 945daq916 were still functioning and supplying power to the rest of the device and the other channels were still functioning.Also, u27b (operational amplifier) was found to be shorted from its output pin to its input pin, which is consistent with an outside current source forcing its way through the opamp, r65 to the ground of the 945daq916.Product id: 945eclc, serial (b)(4), lot no: 205536466.Service and repair found no fault with the eclipse controller.It was successfully tested to manufacturing specifications.Product id: 945eex901, serial (b)(4), lot no: 1709260.Service and repair found no fault with the eclipse extender.It was successfully tested to manufacturing specifications.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received: it was confirmed that the patient had the retained electrode fragment removed from her right tibia on (b)(6) 2018 to expedite healing.On (b)(6) 2018, during her 6 month follow-up, the patient reported 0 pain and the right tibia showed increased evidence of healing after foreign body removal.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
NIM-ECLIPSE PREAMPLIFIER
Common Device Name
STIMULATOR, ELECTRICAL, EVOKED RESPONSE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr north
jacksonville FL 32216
MDR Report Key7184901
Report Number1045254-2018-00018
Device Sequence Number19127063
Product Code GWF
UDI-Device Identifier00643169071933
UDI-Public00643169071933
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K050798
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number945DAQ916
Device Catalogue Number945DAQ916
Device Lot Number205498264
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2018
Initial Date Received by Manufacturer 12/15/2017
Supplement Date Received by Manufacturer01/16/2018
02/24/2021
Initial Report FDA Received Date01/11/2018
Supplement Report FDA Received Date02/06/2018
03/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient Weight46